The rise of social media challenges has brought a new set of risks for teenagers. A TikTok challenge is a trend or activity that becomes popular on the social media platform used by millions of youngsters far and wide the entire world. Typically, these challenges involve users sharing videos of themselves performing a particular action or following a specific set of instructions.
The viral TikTok Benadryl Challenge is one of the most dangerous ones yet, and it’s trendy right now. This challenge requests TikTokers to ingest a large amount of the over-the-counter allergy medication Benadryl in order to experience hallucinations. And here’s where the thing gets really dark: this has recently claimed the life of a US teen.
The Dangers of the TikTok Benadryl Challenge and How to Stop It
Benadryl is generally considered safe when taken as directed by doctors and exactly for what is has been designed for. However, it can be extremely dangerous in high doses and poses a life-threatening risk. The active ingredient in Benadryl, diphenhydramine, is a sedative that can cause confusion, blurred vision, and an irregular heartbeat. In large quantities, it can lead to seizures, coma, and even death.
The TikTok Benadryl Challenge encourages young people to take excessive amounts of the drug, which can be fatal. The hallucinations that some participants report experiencing can quickly turn into terrifying delusions, leading to risky behavior and self-harm. In some cases, participants have suffered from heart attacks and seizures, and a single overdose can cause lasting damage to the brain and other vital organs.
A 13-year-old boy from Ohio has lost the battle against this dangerous challenge, and parents along the US are putting special attention to the usage of TikTok in their children’s devices. And you should too.
How to Prevent the TikTok Benadryl Challenge
Preventing tragedies like the one that recently occurred requires a multi-faceted approach. Parents and educators can help by talking openly with young people about the risks of social media challenges, and by keeping an eye on their online activity.
At home, the most important action to take is to store medications like Benadryl safely, out of reach of children and teenagers. If it’s necessary, put them inside a lockable drawer. Because, no matter how much you talk to your kids, they might succumb to the social pressure on TikTok or Instagram.
They should be aware that taking excessive amounts of Benadryl, or any medication, can be fatal, and that the hallucinations it can cause are not worth the risk. Encourage young people to seek help if they or their friends are struggling with mental health issues or substance abuse can also make a big difference.